Alert archive / Michigan / Frost Advisories in 2018

Frost Advisory 2, NWS Gaylord, MI

May 12, 201811 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 12, 2018, 10:23 AM EDT for 11 counties in Michigan. It took effect at May 13, 2018, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 12, 2018, 10:23 AM EDT (14:23 UTC)
In effect from
May 13, 2018, 2:00 AM EDT
Expired
May 13, 2018, 7:25 AM EDT
In force
5 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Iosco County, MI, Kalkaska County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 42 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 2.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3041 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS73 KAPX 121423
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1023 AM EDT Sat May 12 2018


MIZ016>018-022>024-027>030-036-122300-
/O.NEW.KAPX.FR.Y.0002.180513T0600Z-180513T1200Z/
Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Iosco-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, 
and Tawas City
1023 AM EDT Sat May 12 2018

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

The National Weather Service in Gaylord has issued a FROST
ADVISORY, which is in effect from 2 AM to 8 AM EDT Sunday. 

* TEMPERATURE...Temperatures will drop into the lower 30s by dawn. 

* IMPACTS...Areas of frost will develop in much of north central
  and northeast lower Michigan. Tender vegetation may be damaged
  or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

JZ
4 follow-up statements
836 
WWUS73 KAPX 122008
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
408 PM EDT Sat May 12 2018


MIZ016>018-022>024-027>030-036-130415-
/O.CON.KAPX.FR.Y.0002.180513T0600Z-180513T1200Z/
Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Iosco-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, 
and Tawas City
408 PM EDT Sat May 12 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

* TEMPERATURE...Temperatures will drop into the lower 30s by 
  dawn.

* IMPACTS...Areas of frost will develop in much of north central 
  and northeast lower Michigan. Tender vegetation may be damaged 
  or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
234 
WWUS73 KAPX 130254
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1054 PM EDT Sat May 12 2018

MIZ016>018-022>024-027>030-036-131200-
/O.CON.KAPX.FR.Y.0002.180513T0600Z-180513T1200Z/
Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Iosco-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, 
and Tawas City
1054 PM EDT Sat May 12 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

* TEMPERATURE...Temperatures will drop into the lower and middle 
  30s by dawn. 

* IMPACTS...Areas of frost will develop in much of north central 
  and northeast lower Michigan. Tender vegetation may be damaged 
  or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
199 
WWUS73 KAPX 130718
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
318 AM EDT Sun May 13 2018

MIZ016>018-022>024-027>030-036-131200-
/O.CON.KAPX.FR.Y.0002.000000T0000Z-180513T1200Z/
Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Iosco-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, 
and Tawas City
318 AM EDT Sun May 13 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURE...Temperatures will drop into the upper 20s to lower
  half of the 30s by daybreak.  

* IMPACTS...Areas of frost will develop in much of north central 
  and northeast lower Michigan. Tender vegetation may be damaged 
  or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
531 
WWUS73 KAPX 131125
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
725 AM EDT Sun May 13 2018

MIZ016>018-022>024-027>030-036-131230-
/O.CAN.KAPX.FR.Y.0002.000000T0000Z-180513T1200Z/
Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Iosco-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, 
and Tawas City
725 AM EDT Sun May 13 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FROST
ADVISORY. 

Temperatures were well on their way above freezing. Therefore, the
frost advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 12, 6:38 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 12, 6:38 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
638 AM EDT Sat May 12 2018

.NEAR TERM...(Today and tonight)
Issued at 251 AM EDT Sat May 12 2018

High impact weather potential: Minimal. Very low humidity/dry much
of nrn Michigan.

Pattern synopsis and forecast:

Early this morning, a stationary frontal boundary was draped from
the central plains eastward through IL/IN/OH, while high pressure
and very dry air was across the nrn Great Lakes, feeding cooler air
in across nrn Michigan via a light northeasterly wind flow. A closed
upper low in the Rockies is ejecting weak shortwaves/vorticity over
this frontal zone, resulting in quite a bit of mid and upper level
cloud through the nrn tier of the country. One of the more
identifiable waves was working across nrn lower attm, which was
working in tandem with weak cross frontal H8 warm/moist advection
(nearly parallel, and veering to more parallel with time), to result
in areas of light rain showers. These showers were impacting the far
SE CWA on the nrn edge of a deeper 1.00"+ PWAT axis, but were also
exiting and dropping slightly south with time as we lose more of the
cross frontal lift. Temperatures were in the 30s most areas, and not
really dropping too much as the mid and high level cloud was quite
extensive.

The pattern is going to be very resistant to change through tonight.
As the current wave presses east overnight into Saturday morning,
the high pressure and very dry air sink a bit further south into nrn
Michigan. The upper low in the Rockies stays put and continues to
eject more weak shortwaves/vorticity north of the nearly stationary
frontal zone. This is going to result in continued mid and high
cloud across the region, but any precipitation is expected to south
of the CWA. The higher level clouds may have a little impact on sfc
temperatures today, but not much, as it should be thinner and allow
for decent warming. With H8 temperatures moderating 4C degrees or
so, highs are expected to reach the lower 60s most areas. Mixing
into the drier air aloft, humidities this afternoon will likely drop
all the way in to the 15-25% range most areas...higher along and
south of M-55 closer to the better moisture to the south of us.

Lows tonight will approach frosty reading in the middle 30s most
areas.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 251 AM EDT Sat May 12 2018

...Dry and warming...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...Quiet weather will continue across
northern Michigan heading into the beginning of the week as an E-W
surface ridge settles overhead. More active weather will be found
well downstate associated with a stalled frontal boundary over the
Ohio Valley and also well to the north associated with a Hudson Bay
low. A weak, moisture-starved cool front will drop through the area
Monday morning. This feature will have little to no effect on
temperatures, however, which are progged to warm substantially
through the period.

Primary Forecast Concerns...No significant forecast concerns through
the period, but cloud cover, temperature, and humidity will be
somewhat tricky.

Forecast soundings show plenty of dry air in the low levels
throughout the period. While there may be some passing thin mid/high
level clouds at times from upstream convection, do expect mostly
clear skies to prevail through most of the period. Plenty of
sunshine combined with low level flow veering SW on Sunday will lead
to warmer temperatures with highs in the mid 60s to low 70s (a bit
cooler near the lakes). This will ensure a comparatively warmer
night for Sunday night with lows in the low to mid 40s. 850mb temps
around +10C on Sunday will promote an even warmer day with highs
generally in the 70s to around 80 (again, cooler near the lakes).

Strong diurnal heating/mixing will promote low RH readings both
afternoons. A portion of interior northern Lower could see min RH
values drop into the teens Sunday afternoon. Likely not quite as dry
Monday afternoon, but RH will still likely drop near or slightly
below 25% in some areas. Winds will remain light both days, however,
which will limit fire weather concerns.

.LONG TERM...(Monday night through Friday)
Issued at 251 AM EDT Sat May 12 2018

High Impact Weather Potential...None.

A shortwave is progged to trigger an MCS somewhere in the vicinity
of Iowa Monday night. Depending on where this MCS travels, it's
possible our far southern counties could be brushed by some showers
on its northern edge Tuesday morning. However, models continue to
trend a little farther south, so our area may remain dry altogether.
Things look rather quiet through midweek as northern Michigan
remains under the influence of surface high pressure. Models largely
keep the area dry until Friday, when a shortwave is progged to
interact with increasing moisture advection to trigger some showers.
Temperatures will remain above normal through midweek, cooling off a
little bit for Thursday and Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM EDT Sat May 12 2018

...VFR...

High pressure in charge over the weekend with light winds turning
onshore as lake breezes in the afternoon. Mid and high level clouds
will be a bit thinner this TAF period with no precipitation at the
airports.

&&

.MARINE...
Issued at 251 AM EDT Sat May 12 2018

High pressure will remain overhead this weekend, before dropping
south by the start of the work week. Winds will be light, turning to
lake breezes in the afternoons. A sfc trough crosses by Monday with
winds increasing, while shifting out of the west then northwest.
Advisories not anticipated with no precipitation.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY until 9 AM EDT this morning for MIZ016>030.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...MK
LONG TERM...MK
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, May 12, 8:07 AM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
807 AM EDT Sat May 12 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-130730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
807 AM EDT Sat May 12 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Another chilly and potentially frosty night is expected to impact
sensitive vegetation tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

Nearby

Frost Advisories in Michigan, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.